Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 90, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 29, 2013, 3:13 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 29, 2013, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 192 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:29 PM MDT | FLASH FLOOD | Lordsburg, NM | HIDALGO COUNTY SHERIFF OFFICE DISPATCHER REPORTS MAJOR FLOODING ON-GOING IN LORDSBURG. DETAILS NOT AVAILABLE AS THEY ARE SWAMPED WITH CALLS NOW. |
| Aug 29, 4:31 PM MDT | HEAVY RAIN 2.16 | Lordsburg, NM | CWOP MESONET STATION AT I-10 PORT OF ENTRY. INSTANTANEOUS RAINFALL RATES EXCEEDED 5 INCHES PER HOUR AT TIMES. |
| Aug 29, 4:45 PM MDT | FLASH FLOOD | 1 S Lordsburg, NM | 4-5 FEET OF STANDING WATER REPORTED AT THE I-10 UNDERPASSES WITH MOTEL DRIVE AT BOTH EAST AND WEST ENDS OF LORDSBURG. VEHICLE EXTRACTION WAS DONE AT THE HIGHWAY 70 UNDERPASS. |
| Aug 29, 4:45 PM MDT | FLASH FLOOD | 1 S Lordsburg, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WGUS54 KEPZ 292113 FFWEPZ NMC023-292315- /O.NEW.KEPZ.FF.W.0090.130829T2113Z-130829T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 313 PM MDT THU AUG 29 2013 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 515 PM MDT * AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STATIONARY THUNDERSTORM OVER LORDSBURG PRODUCING VERY HEAVY RAINFALL OVER THE AREA. * LOCATIONS IMPACTED INCLUDE... LORDSBURG... SHAKESPEARE... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING AREAS. && LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877 $$ HARDIMAN
2 follow-up statements
367 WGUS74 KEPZ 292152 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 352 PM MDT THU AUG 29 2013 NMC023-292315- /O.CON.KEPZ.FF.W.0090.000000T0000Z-130829T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HIDALGO NM- 352 PM MDT THU AUG 29 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HIDALGO COUNTY UNTIL 515 PM MDT... AT 348 PM MDT...AFTER LETTING UP BRIEFLY...TORRENTIAL RAIN IS AGAIN REDEVELOPING OVER LORDSBURG. INSTANTANEOUS RAINFALL RATES OF 3 TO 5 INCHES PER HOUR HAVE BEEN OBSERVED AT THE LORDSBURG I-10 PORT OF ENTRY MESONET STATION. THIS ADDITIONAL RAINFALL WILL EXACERBATE ANY PRE-EXISTING FLOODING IN LORDSBURG...ESPECIALLY IN POOR DRAINAGE AREAS. LOCATIONS IMPACTED INCLUDE... LORDSBURG... SHAKESPEARE... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DON'T DROWN. && LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877 $$ HARDIMAN
642 WGUS74 KEPZ 292241 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 441 PM MDT THU AUG 29 2013 NMC023-292315- /O.CON.KEPZ.FF.W.0090.000000T0000Z-130829T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HIDALGO NM- 441 PM MDT THU AUG 29 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HIDALGO COUNTY UNTIL 515 PM MDT... AT 430 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WIDESPREAD FLASH FLOODING WAS OCCURRING IN LORDSBURG. A WEATHER STATION AT THE I-10 PORT OF ENTRY REPORTED 2.19 INCHES OF RAIN... AND MOST OF IT FELL WITHIN AN HOUR. RAINFALL APPEARS TO FINALLY BE TAPERING OFF OVER LORDSBURG...BUT RUNOFF WILL CONTINUE TO CAUSE FLOODING PROBLEMS...AND STANDING WATER IS LIKELY TO LAST FOR SEVERAL MORE HOURS. LOCATIONS IMPACTED INCLUDE... LORDSBURG... SHAKESPEARE... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DON'T DROWN. && LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877 $$ HARDIMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:19 AM MDT, 11 hours 54 minutes earlier.
Area forecast discussion, Aug 29, 3:19 AM MDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 319 AM MDT THU AUG 29 2013 .SYNOPSIS... ABUNDANT MOISTURE MOVING THROUGH THE REGION WILL CONTINUE TO GENERATE SCATTERED RAIN SHOWERS WITH A FEW THUNDERSTORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR WITH LOCALIZED FLOODING POSSIBLE. SKIES WILL BE CLOUDY MOST OF THE DAY WITH SOME CLEARING FROM THE EAST LATE IN THE DAY. TEMPERATURES WILL REMAIN BELOW NORMAL TODAY. RAIN CHANCES WILL DIMINISH FRIDAY AND SATURDAY AS DRIER AIR MOVES INTO THE AREA. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE. TEMPERATURES WILL WARM BACK UP ABOVE NORMAL THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY. AFTERWARD...CONDITIONS WILL BECOME DRIER FOR THE REMAINDER OF NEXT WEEK. && .DISCUSSION... A MOIST AND ACTIVE WEATHER PATTERN IS EXPECTED TODAY. SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE MOVING NORTH FROM MEXICO INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO EARLY THIS MORNING. MODERATE TO HEAVY RAINFALL IS POSSIBLE FROM THESE STORMS. RADAR DATA INDICATED A WEAK MESO CONVECTIVE COMPLEX EMBEDDED WITHIN THE RAIN BAND...WHICH MAY HELP ENHANCE PRECIPITATION PRODUCTION. THE ATMOSPHERE REMAINS VERY MOIST WITH A SATURATED SOUNDING THROUGH THE AIR COLUMN WITH PRECIPITABLE WATER VALUES AROUND 1.6 TO 1.7 INCHES WHICH IS A 170 PERCENT OF NORMAL. LOCALIZED FLOODING MAY OCCUR ALONG DRAINAGES...ARROYOS AND POORLY DRAINED LOW LYING AREAS. TEMPERATURES WILL REMAIN BELOW NORMAL AGAIN TODAY DUE THE EXTENSIVE CLOUDINESS. FRIDAY SHOULD SEE DROP IN SHOWER AND THUNDERSTORM ACTIVITY... ESPECIALLY FOR PORTIONS OF FAR WEST TEXAS AND SOUTHCENTRAL NEW MEXICO. AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR MUCH OF SOUTHWEST NEW MEXICO AND EXTENDING EASTWARD ACROSS SIERRA AND NORTHERN OTERO COUNTY. MOUNTAIN ZONES WILL HAVE THE BETTER CHANCE OF RAIN ACCUMULATION. THE MAJOR METRO AREAS OF EL PASO AND LAS CRUCES SHOULD REMAIN MOSTLY DRY ON FRIDAY. THE PATTERN SHOULD LARGELY REPEAT ON SATURDAY. TEMPERATURES BOTH DAYS WILL RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS. SATURDAY NIGHT THROUGH SUNDAY NIGHT MAY SEE AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY AS THE MOISTURE PLUME DRIFTS EAST BACK OVER THE AREA. AT THE SAME TIME A EVER PRESENT HIGH ALOFT WILL BE RE-CENTERING OVER NORTHERN NEW MEXICO...KEEPING THE LOCAL AREA UNDER AN EASTERLY FLOW. MONDAY WILL SEE THE BEGINNING OF A TRANSITION TO A DRIER PATTERN AS THE EAST FLOW BEGINS TO BRING IN DRIER AIR FROM THE EAST AND KEEPS THE SOUTHERLY MOISTURE PLUME PUSHED TO THE WEST. THE HIGH ALOFT IS NOT EXPECTED TO MOVE MUCH DURING NEXT WEEK WITH EAST FLOW CONTINUING OVER THE LOCAL AREA. THUNDERSTORM DEVELOPMENT WILL BE MINIMAL AND CONFINED MAINLY TO THE MOUNTAINS FOR MUCH OF NEXT WEEK. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMALS. && .AVIATION...VALID 29/00Z-30/00Z. DEEP AREA OF MOISTURE OVER REGION WITH SCT-BKN050-070 BKN-OVC100-120. SCT TO NMRS 2-4SM TSRA BKN020-040 THRU 06Z...THEN ISOLD TO SCT -SHRA 06Z-18Z AND ISOLD EAST AND SCT WEST 3-5SM TSRA BKN040-060. SOME LCL AREAS OF SCT-BKN015-025 06Z-18Z ON ERN SLOPES OF AREA MTS INCLUDING KELP. && .FIRE WEATHER... UPPER RIDGE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN FOR THE NEXT WEEK. CURRENTLY THERE IS AN INVERTED TROUGH MOVING THROUGH THE REGION WHICH WILL BRING THE BEST CHANCE FOR WIDESPREAD RAIN TODAY. AS THE UPPER HIGH SHIFTS WEST AND BECOMES NEARLY STATIONARY OVER NORTHERN NEW MEXICO...PRECIP CHANCES WILL DECREASE FOR MOST LOWLAND AREAS THROUGH SATURDAY WITH A SLIGHT UPTICK POSSIBLE FOR SUNDAY. ISOLATED TO SCATTERED CHANCES WILL REMAIN AN ALMOST DAILY OCCURRENCE THROUGH THE WEEKEND. TEMPERATURES WILL BE BELOW NORMAL AGAIN TODAY BUT WARM BACK TO NEAR TO SLIGHTLY ABOVE AVERAGE FRIDAY INTO EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL REMAIN ABOVE 20 PERCENT THROUGH WEEKEND FOR THE LOWLANDS AND GENERALLY ABOVE 30 PERCENT IN THE MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 84 69 91 72 93 / 30 30 10 10 10 SIERRA BLANCA 88 68 93 68 92 / 20 20 10 10 10 LAS CRUCES 81 64 89 66 90 / 30 30 10 10 10 ALAMOGORDO 84 67 93 68 94 / 40 30 10 10 10 CLOUDCROFT 68 49 70 50 71 / 50 40 20 20 20 TRUTH OR CONSEQUENCES 80 65 84 67 88 / 40 40 10 10 10 SILVER CITY 75 59 82 61 82 / 50 50 30 30 20 DEMING 81 64 87 65 88 / 40 40 10 20 10 LORDSBURG 82 65 87 66 88 / 50 50 30 30 20 WEST EL PASO METRO 84 71 90 73 95 / 30 30 10 10 10 DELL CITY 87 63 92 64 91 / 30 20 10 10 10 FORT HANCOCK 92 67 98 69 99 / 20 20 10 10 10 LOMA LINDA 83 64 87 65 90 / 30 30 10 10 10 FABENS 86 67 93 68 92 / 30 30 10 10 10 SANTA TERESA 83 69 90 70 94 / 30 30 10 10 10 WHITE SANDS HQ 83 67 88 67 91 / 30 30 10 10 10 JORNADA RANGE 83 63 89 65 89 / 40 30 10 10 10 HATCH 79 65 86 66 87 / 40 40 10 10 10 COLUMBUS 82 67 88 67 90 / 40 30 10 10 10 OROGRANDE 86 69 92 70 94 / 30 30 10 10 10 MAYHILL 72 54 78 56 79 / 50 40 20 20 20 MESCALERO 73 53 80 54 81 / 50 40 20 20 10 TIMBERON 74 54 78 53 78 / 40 40 10 10 20 WINSTON 70 57 77 57 80 / 60 50 20 20 20 HILLSBORO 77 61 83 62 81 / 40 40 20 20 10 SPACEPORT 83 64 87 66 88 / 40 40 10 10 10 LAKE ROBERTS 76 58 81 59 82 / 60 60 40 40 20 HURLEY 74 60 83 62 82 / 40 40 20 20 20 CLIFF 86 61 91 62 89 / 60 60 30 30 20 MULE CREEK 80 55 84 55 88 / 60 60 30 30 30 FAYWOOD 76 61 82 63 85 / 40 40 20 20 10 ANIMAS 83 62 88 66 89 / 50 50 30 30 20 HACHITA 80 63 87 65 89 / 40 40 30 30 20 ANTELOPE WELLS 80 60 86 61 85 / 40 50 30 30 20 CLOVERDALE 77 60 81 62 84 / 50 50 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04 LUNDEEN
Hazardous weather outlook, Aug 29, 11:08 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1108 AM MDT THU AUG 29 2013 NMZ401>417-TXZ418>424-301730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1108 AM MDT THU AUG 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. HIGH LEVELS OF MOISTURE AND CONSIDERABLE CLOUDINESS WILL PERSIST THIS AFTERNOON BUT DECREASE TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON WILL ALSO DIMINISH TONIGHT. LOCAL HEAVY RAINFALL AND FLOODING IS POSSIBLE...MAINLY WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SHOWERS AND CONTINUING THURSDAY THROUGH THE PERIOD...MOSTLY OVER MOUNTAINS AND WEST OF DEMING. MOISTURE CONTENT WILL BE LOWER SO FLOODING POTENTIAL WILL REMAIN LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. HEFNER
In the hours before
Special weather statement, Aug 29, 2:57 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 257 PM MDT THU AUG 29 2013 NMZ404-405-292200- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM- LOWLANDS OF THE BOOTHEEL NM- 257 PM MDT THU AUG 29 2013 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING NEAR LORDSBURG AND ROAD FORKS... AT 257 PM MDT...CLUSTERS OF THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG THE I-10 CORRIDOR BETWEEN LORDSBURG AND THE ARIZONA STATE LINE... WHILE OTHER STORMS WERE MOVING UP FROM THE SOUTH. EXPECT THUNDERSTORMS WITH VERY HEAVY RAINFALL TO AFFECT PARTS OF I-10 IN THE NEXT HOUR. LOCALIZED FLOODING AND WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE. HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:36 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 29, 4:59 PM MDT | Areal Flood Warning | EPZ | Hidalgo | 2 hr |
| Aug 29, 5:23 PM MDT | Areal Flood Advisory | EPZ | Grant | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.